MAUDE Adverse Event Report: SMITH & NEPHEW, INC. ENGAGE POROUS FEMORAL SZ 3-LT MED; PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. ENGAGE POROUS FEMORAL SZ 3-LT MED; PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER
Catalog Number 1-10003-310
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes High Blood Pressure/ Hypertension (1908); Pain (1994); Inadequate Osseointegration (2646)
Date of Event 12/09/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the plaintiff underwent a left medial ukr on (b)(6) 2022 because the patient suffered an intractable arthritic knee pain which has failed to respond to conservative treatment.In addition, patient also has experienced right knee pain.An engage partial knee system was implanted and the patient tolerated the procedure well and was returned to the recovery room in satisfactory condition.Furthermore, on (b)(6) 2023 patient underwent arthrocentesis/aspiration followed by an injection of euflexxa.Additionally, on (b)(6) 2023 bone scan seems positive on all three phases for asymmetric radiotracer accumulation adjacent to the tibial component of the patient's medial unicompartmental arthroscopy, most suggestive of hardware loosening (aseptic versus septic).The system was recalled and the patient is having unspecified issues and to date it is unknown if the whether claimant has been revised.No further information is available at the moment.
 
Additional Manufacturer Narrative
This complaint was opened by smith+nephew to document a patient complication reported that includes reference to the use of a smith+nephew product without evidence about a specific product problem.The reported complication relates to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that the plaintiff underwent a left medial ukr on (b)(6) 2022 due to intractable arthritic knee pain which has failed to respond to conservative treatment.An engage partial knee system was implanted, and the patient tolerated the procedure well and was returned to the recovery room in satisfactory condition.Furthermore, on (b)(6) 2023 patient underwent arthrocentesis/aspiration followed by an injection of euflexxa due to left knee pain.Additionally, on (b)(6) 2023 bone scan seems positive on all three phases for asymmetric radiotracer accumulation adjacent to the tibial component of the patient's medial unicompartmental arthroscopy, most suggestive of hardware loosening (aseptic versus septic).The system was recalled, and the patient is having unspecified issues and to date it is unknown if the weather claimant has been revised.No further information is available at the moment.
 
Additional Manufacturer Narrative
H10.Additional information in b5, and b7.H11.Corrected information in d6a and h6 (health effect - clinical code).
 
Additional Manufacturer Narrative
H3, h6: the devices were not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that the clinical root cause of the pain with suspected loosening per bone scan is likely multifactorial in the presence of full weight-bearing upon discharge on the porous medial unicompartmental knee replacement given the patient¿s comorbidities, history and presence of bacteremia necessitating custom antibiotics, and lack of an intact anterior cruciate ligament.The surgical technique notes to take care to avoid damage to the medial collateral ligament and anterior cruciate ligament during resection.However, involvement of the porous uni-knee system and/or implantation technique in the reported pain and early loosening cannot be excluded.The patient impact is determined to be the reported ongoing pain for which the patient underwent arthrocentesis/aspirate/joint injection, probably a platelet-rich plasma injection, and the suspected tibial component loosening per bone scan report.The antibiotic therapy was likely due to pre-existing multidrug resistance and extended spectrum beta lactamase e.Coli as patient had positive urine cultures more than a year prior to the left unicompartmental knee implantation.Although an appointment note mentioned a ¿left knee uka possible revision¿, no confirmation is noted and the current patient status is unknown.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history based on the historical data revealed similar previous events, however, no commonalities that would suggest a device deficiency were found.A review of the instructions for use documents for engage partial knee system revealed that pain can result from improper positioning, loosening or wear of components.The adverse effects and complications section states that early or late loosening are related with risk factors.Loosening can also occur as a result of an incorrect fixation or positioning of the components.There is not enough data available to conclude that the overall clinical benefit outweighs the potential risk profile when compared to the state of the art.The existing data identifies a potential signal that the performance is an outlier vs the state of the art with respect to the risk for revision.In addition, a historical review concluded that no previous escalated actions for this type of issue were identified.However, as a correction action a voluntary market removal will be performed for the engage cementless partial knee system due recent complaint data that indicates that the revision rate may be trending higher than corresponding similar devices in global joint replacement registries.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.

Brand Name
ENGAGE POROUS FEMORAL SZ 3-LT MED
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key21060221
Report Number1020279-2025-00017
Device Sequence Number12779285
Product Code HSX
UDI-Device Identifier00885556872970
UDI-Public885556872970
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K190439
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/24/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Expiration Date06/08/2026
Device Catalogue Number1-10003-310
Device Lot Number100230
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/16/2024
Supplement Date Received by Manufacturer12/31/2024
01/22/2025
Initial Report FDA Received Date01/02/2025
Supplement Report FDA Received Date01/06/2025
01/24/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/08/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
1-10011-200 / LOT # 100248.; 1-10012-300 / LOT # 100063.; 1-10013-313 / LOT # 100123.
Outcome Attributed to Adverse Event Other;
Patient Age60 YR
Patient SexMale